Florida, 2012

Damaging Wind in Florida, March 24, 2012

March 24, 2012 · NWS MLB · 1 event in 1 county or zone

An isolated severe thunderstorm occurred near the Kennedy Space Center as scattered storms developed ahead of a cold front. Cooler air in the middle and upper atmosphere along with plenty of moisture combined with the east coast sea breeze to produce a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated severe thunderstorm occurred near the Kennedy Space Center as scattered storms developed ahead of a cold front. Cooler air in the middle and upper atmosphere along with plenty of moisture combined with the east coast sea breeze to produce a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 24, 2:33 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 24, 2:33 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
333 PM EDT SAT MAR 24 2012

.DISCUSSION...

CURRENTLY/TONIGHT...A WEAK COLD FRONT IS PUSHING EAST ACROSS THE
PANHANDLE WITH LINES OF CONVECTION DEVELOPING AHEAD OF THE
BOUNDARY. SHOWERS AND STORMS WILL INCREASE IN COVERAGE AHEAD OF
THIS ACTIVITY THROUGH THE REST OF THE DAY AND SPREAD EASTWARD
TOWARD THE COAST. STRONGER STORMS ARE STILL POSSIBLE NEAR THE
COAST WITH ANY COLLISIONS THAT OCCUR WITH THE DEVELOPING EAST
COAST SEA BREEZE. THIS INITIAL CONVECTION WILL PUSH OFFSHORE INTO
THE EARLY EVENING. HOWEVER SHOULD THEN SEE CONTINUING CHANCES OF
SHOWER/STORM DEVELOPMENT AHEAD OF THE COLD FRONT AS IT BEGINS TO
MOVE INTO THE AREA LATER TONIGHT. LOWS WILL GENERALLY RESIDE IN
THE 60S TONIGHT WITH CONSIDERABLE CLOUD COVER ACROSS THE
AREA...ESPECIALLY NORTH OF MELBOURNE...ASSOCIATED WITH THE FRONTAL
BOUNDARY.

SUNDAY...THE FRONTAL BOUNDARY AND WEAKENING PRECIP BAND ACROSS THE
AREA WILL SHIFT SOUTHWARD OF THE TREASURE COAST BY LATE DAY
TOMORROW. A FEW STORMS WILL STILL BE POSSIBLE WITH THIS FRONT
MAINLY FROM ORLANDO AREA SOUTHWARD IN THE MORNING AND THEN
CONTINUING ACROSS THE TREASURE COAST INTO THE AFTERNOON. CLOUD
COVER WILL DECREASE WITH RAIN CHANCES ENDING AS FRONT PUSHES SOUTH
OF THE AREA WITH SKIES BECOMING MOSTLY CLEAR OVER NORTH CENTRAL
FLORIDA INTO MID DAY. LOW LEVEL WINDS WILL REMAIN OUT OF THE WEST
SO TEMPS WILL NOT CHANGE MUCH INTO TOMORROW WITH HIGHS REACHING
THE LOW 80S.

MON...A PLEASANT DAY WITH MOST AREAS STARTING OUT IN THE MID TO
UPPER 50S WITH A NW FLOW. WINDS WILL TURN NORTH TO NORTHEAST DURING
THE DAY WITH MAX TEMPS IN THE LOW TO MID 80S EXCEPT UPPER 70S ALG
THE COAST.

TUE-FRI...ONSHORE (E/NE) FLOW WILL INCREASE TUE AS HIGH PRESSURE
BUILDS SOUTHWARD OVER THE AREA WITH BREEZY CONDITIONS ESP AT THE
COAST. THERE SHOULD BE AN INCREASE IN MARINE STRATOCUMULUS CLOUDS
ASSOCD WITH THIS SMALL SURGE AND CANNOT RULE OUT A FEW SHOWERS
MAINLY SOUTH OF THE CAPE TUE MORNING.

THE RIDGE AXIS WILL SETTLE SOUTHWARD INTO N FL BY THU AND DECREASE
THE ONSHORE FLOW. PRETTY DRY AIRMASS OVER THE ATLC SHOULD KEEP RAIN
CHANCES MINIMAL WED-FRI. MAX TEMPS REMAINING IN THE LOW-MID 80S
EXCEPT UPPER 70S AT THE COAST.

&&

.AVIATION...VFR CONDS WILL BE TEMPORARILY REDUCED TO IFR/MVFR IN
ANY SCT SHRA/TSRA ACTIVITY ACROSS THE I-4 CORRIDOR THIS AFT AND
TOWARD THE EAST COAST LATE DAY. ANOTHER ROUND OF SHRA/TSRA WILL
THEN PRECEDE THE WEAK FRONTAL BOUNDARY THAT WILL BEGIN PUSHING
SOUTHWARD OVER THE AREA AFTER 06Z. MORE PREDOMINANT MVFR CIGS AND
REDUCED VISIBILITY IN PRECIP WILL ACCOMPANY THIS FRONT. AS THE
BOUNDARY SHIFT SOUTHWARD AND CLEARS CENTRAL FLORIDA LATER IN THE
DAY VFR CONDS WILL RETURN.

&&

.MARINE...

TONIGHT/SUNDAY...A WEAK COLD FRONT MOVING EASTWARD ACROSS THE
FLORIDA PANHANDLE WILL SWEEP ACROSS CENTRAL FLORIDA AND THE
COASTAL WATERS LATER TONIGHT INTO TOMORROW. OFFSHORE MOVING STORMS
WILL STILL BE A CONCERN FOR BOATERS INTO THE EVENING. A SURGE IN
WESTERLY WINDS WILL ACCOMPANY THE FRONT WITH WINDS INCREASING TO
AROUND 20 KNOTS OFFSHORE OF THE VOLUSIA AND BREVARD COASTS. THESE
WINDS WILL LAST FOR SEVERAL HOURS OVERNIGHT AND INTO THE EARLY
MORNING HOURS SUNDAY BEFORE EVENTUALLY DECREASING TO AROUND 10-15
KNOTS TOMORROW AFTERNOON AS THE FRONT CLEARS THE AREA. WILL ISSUE
A SCA FOR WINDS STARTING SOON AFTER MIDNIGHT TONIGHT CONTINUING
INTO SUNDAY MORNING.

MON...CYCLONIC FLOW AROUND DEPARTING LOW PRESSURE WILL PRODUCE NW
WINDS 10-15 KNOTS TO START BUT FLOW SHOULD VEER TO THE N AND NE
DURING THE DAY AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE NORTH.
SEAS 2-3 FT NEARSHORE AND 4 FT OFFSHORE.

TUE-THU...HIGH PRESSURE IS FORECAST TO BUILD SOUTHWARD FROM THE
GREAT LAKES AND TIGHTEN THE ONSHORE PRESSURE GRADIENT RESULTING IN
15-20 KNOT WINDS TUE. THE ONSHORE WINDS SHOULD DECREASE WED-THU AS
RIDGE AXIS SHIFTS SOUTH AND WEAKENS. SEAS WILL NOT SUBSIDE AS
QUICKLY THOUGH WITH 7 FT OFFSHORE WED...5 FT THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  64  80  58  79 /  50  20   0   0
MCO  64  83  59  83 /  50  30   0   0
MLB  68  80  61  80 /  40  40   0   0
VRB  65  82  60  80 /  40  40  10   0
LEE  65  82  59  82 /  50  20   0   0
SFB  65  83  59  82 /  50  20   0   0
ORL  66  82  61  82 /  50  30   0   0
FPR  65  82  58  80 /  40  40  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS FROM 2 AM TO 10 AM EDT SUNDAY FOR
     WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20
     TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE
     TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...WEITLICH
LONG TERM....KELLY
Hazardous weather outlook, Mar 24, 4:05 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
505 PM EDT SAT MAR 24 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-250200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
505 PM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
STORMS WILL INCREASE INTO THIS EVENING AS SHOWERS AND STORMS OVER
THE INTERIOR SECTIONS ENCOUNTER THE EAST COAST SEA BREEZE. THE BEST
CHANCE OF EVENING STORMS WILL BE OVER THE EAST COAST COUNTIES FROM
BREVARD COUNTY SOUTHWARD...BUT ISOLATED STORMS MAY FORM AGAIN LATER
THIS EVENING ACROSS NORTHERN SECTIONS AHEAD OF THE FRONT. COLDER
THAN NORMAL AIR ALOFT MAY HELP PRODUCE SMALL HAIL IN EASTWARD MOVING
STORMS ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS
OF 40 TO 50 MPH. IF PLANNING ANY OUTDOOR ACTIVITIES BE PREPARED TO
MOVE INDOORS AT THE FIRST SIGN OF AN APPROACHING STORM.

.MARINE THUNDERSTORM GUST IMPACT...
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO
45 KNOTS AND FREQUENT LIGHTNING OVER LAKES...AND INCLUDING THE
INTRACOASTAL AND NEARSHORE ATLANTIC WATERS. MARINERS SHOULD KEEP
AN EYE TO THE WEST FOR ANY APPROACHING STORMS AND BE PREPARED TO
MOVE TO A SAFE HARBOR SHOULD A STORM APPROACH YOUR AREA.

.WATERSPOUT IMPACT...
BRIEF SPINUPS OF SMALL WATERSPOUTS ARE POSSIBLE IN STRONGER STORMS
ESPECIALLY IN THE VICINITY OF THE COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A COLD FRONT IS FORECAST TO PASS OVER THE REGION ON SUNDAY
BRINGING DRYER AND SOMEWHAT COOLER CONDITIONS THROUGH MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY COIN SIZE HAIL OR WIND DAMAGE
TO THE NATIONAL WEATHER SERVICE IN MELBOURNE.

PENDERGRAST/GLITTO

In the hours before

Special weather statement, Mar 24, 5:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
635 PM EDT SAT MAR 24 2012

FLZ053-242300-
OSCEOLA-
635 PM EDT SAT MAR 24 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 45 MPH AND SMALL HAIL OVER NORTHERN OSCEOLA COUNTY...

* UNTIL 700 PM EDT.

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER WEST LAKE
TOHO...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE HARMONY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

LAT...LON 2835 8124 2835 8108 2834 8106 2818 8096
      2808 8135 2808 8140 2823 8147
TIME...MOT...LOC 2233Z 247DEG 15KT 2819 8134

BOWEN
Special weather statement, Mar 24, 6:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
718 PM EDT SAT MAR 24 2012

FLZ147-242345-
NORTHERN BREVARD COUNTY-
718 PM EDT SAT MAR 24 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 40 MPH AND SMALL HAIL OVER NORTHERN BREVARD COUNTY...

* UNTIL 745 PM EDT.

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 6 MILES
SOUTHWEST OF SCOTTSMOOR...MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE KLONDIKE BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 40 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

LAT...LON 2861 8096 2879 8097 2879 8095 2879 8079
      2875 8074 2871 8071 2868 8067 2871 8069
      2871 8070 2874 8071 2876 8074 2879 8075
      2880 8073 2866 8062
TIME...MOT...LOC 2317Z 251DEG 20KT 2872 8091

BOWEN

The radar

The Melbourne radar (KMLB), 76 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
March 24, 6:30 PM EST
Where
Brevard County, Shiloh
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.780, -80.800

U.S. Air Force Wind Tower 421 near the Kennedy Space Center recorded a 53 knot (61 mph) wind gust as an isolated severe thunderstorm occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362951.